Winter Weather, Bailey
- When
- December 8, 12:00 AM CST to 7:00 AM CST
- Where
- Bailey forecast zone
- Reported by
- Public
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Freezing drizzle developed across portions of the Caprock during the evening of the 7th and lasting into the early morning of the 8th. This was due to very warm and moist air advecting from the southwest and overrunning subfreezing air at the ground.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Freezing drizzle developed across portions of the Caprock during the evening of the 7th and lasting into the early morning of the 8th. This was due to very warm and moist air advecting from the southwest and overrunning subfreezing air at the ground. Multiple traffic accidents were reported in Plainview and Lubbock as a thin icy glaze developed on roadways. Conditions improved by early to mid morning on the 8th as the warm layer of air deepened and eroded the remaining shallow layer of arctic air. Following 84 consecutive hours of temperatures at or below 32 degrees, the Lubbock airport rose to above freezing around 1100 CST on the 8th. This was an impressive feat considering Lubbock achieved record cold the day prior, only to rocket to 58 degrees by the afternoon of the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 7, 11:33 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1133 PM CST SAT DEC 7 2013 .AVIATION... IFR CONDITIONS EXPECTED TO PERSIST AT KLBB OVERNIGHT ALONG OCCASIONAL VERY LIGHT FZDZ MAY BE POSSIBLE. AS MOIST AIR CONTINUES TO PUSH INTO THE REGION...WE MAY SEE SOME FZFG DEVELOP WITH THE POTENTIAL TO DROP THINGS INTO LIFR TERRITORY. STILL...CONFIDENCE IN LIFR CATEGORY IS NOT SUFFICIENT AS THE RH LEVELS HAVE BEEN HOLDING NEAR 80% WITH THE TEMPERATURE SLOWLY RISING. AT KCDS...IT WOULD APPEAR THAT MVFR CONDITIONS ARE MOST LIKELY. CLEARING SKIES LATER IN THE DAY ON SUNDAY WITH ANOTHER COLD FRONT DURING THE EVENING HOURS. && .PREV DISCUSSION... /ISSUED 913 PM CST SAT DEC 7 2013/ UPDATE... AREA PUBLIC SAFETY AGENCIES HAVE BEEN REPORTING A LIGHT GLAZE ON EXPOSED SURFACES INCLUDING ROADWAYS. LARGELY THIS IS BEING REPORTED AS FREEZING FOG...BUT MORE PRECISELY...IT IS FREEZING DRIZZLE. GIVEN THE SHALLOW NATURE OF THE PRECIPITATION...IT IS NOT VISIBLE BEYOND 40NM ON RADAR. DEWPOINT DEPRESSIONS ACROSS THE ROLLING PLAINS ARE SIGNIFICANTLY GREATER. AS SUCH...HAVE ELECTED TO ISSUE WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE FOR AREAS WEST OF THE ESCARPMENT THROUGH. NO SIGNIFICANT ACCUMULATION IS EXPECTED BUT NEVERTHELESS...AN INCREASE IN TRAFFIC ACCIDENTS IS RESULTING. PREV DISCUSSION... /ISSUED 339 PM CST SAT DEC 7 2013/ SHORT TERM... LOW STRATUS WILL STICK AROUND THROUGH THE REST OF THE DAY AND OVERNIGHT UNDER LOW LEVEL EASTERLY FLOW. WINDS WERE VEERING AROUND TO THE SOUTHEAST THIS AFTERNOON IN RESPONSE TO A TROUGH MOVING ACROSS THE ROCKIES. THIS HAS CREATED WEAK MOIST ISENTROPIC LIFT WITHIN A FAIRLY NARROW LAYER. BELOW THIS LIFT LIES A VERY DRY LAYER WHICH ANY PRECIPITATION WILL HAVE A DIFFICULT TIME TO OVERCOME. A FEW ECHOS THAT APPEARED THIS MORNING DID NOT AMOUNT TO MUCH WITH ONLY VERY LIGHT SLEET AND FLURRIES REACHING THE GROUND. WEAK UPGLIDE WILL CONTINUE THROUGH THE NIGHT ALTHOUGH MOISTURE WILL BE MORE SHALLOW. GUIDANCE IS NOT VERY CLEAR ON WHETHER THIS WILL TRANSLATE TO FREEZING FOG BY SUNDAY MORNING. A SURGE OF DRIER AIR ALOFT WILL MOVE INTO THE AREA AS LOW LEVEL WINDS TURN WESTERLY ON SUNDAY. SURFACE LEE CYCLOGENESIS OVER THE PANHANDLES WILL BRING IN THE WESTERLY WINDS AND A WARMUP IN TEMPERATURES BUT STILL WELL BELOW SEASONAL AVERAGES. LONG TERM... WARMER TEMPERATURES TOMORROW WILL BE SHORT-LIVED AS ANOTHER COLD FRONT PUSHES INTO THE AREA OVERNIGHT SUNDAY INTO EARLY MONDAY MORNING. THIS WILL HOLD HIGH TEMPERATURES ON MONDAY IN THE 20S ONCE AGAIN. TUESDAY WILL SEE TEMPERATURES WARM UP JUST A BIT INTO THE 30S TO LOW 40S AS WINDS ALOFT TRANSITION TO ZONAL FLOW AND SURFACE WINDS TRY TO RETURN TO THE SOUTH BUT LIKELY REMAIN LIGHT AND VARIABLE. THE GFS CONTINUES TO BE AGGRESSIVE WITH SOME LIGHT PRECIPITATION DEVELOPMENT TUESDAY MORNING MAINLY ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA WHILE ALL OTHER MODELS KEEP THE FORECAST AREA DRY AND PRECIPITATION TO THE WEST OR WELL TO THE SOUTH OF THE AREA. IT APPEARS THAT THE GFS IS OVERDOING STRONG LIFT ASSOCIATED WITH A STRONG TROF THAT MOVES OVER THE AREA WHILE THE OTHER MODELS ARE MUCH WEAKER WITH THIS FEATURE. ALSO KEEPING PRECIPITATION AT BAY WILL BE VERY DRY AIR IN THE BOUNDARY LAYER WHICH SHOULD HELP EVAPORATE MUCH OF THE PRECIPITATION AS WELL. REST OF NEXT WEEK WILL BE A CYCLE OF WEAK FRONTS PUSHING ACROSS THE AREA WITH A BIT OF COOLING AND THEN A SLIGHT WARMUP THE DAY AFTER. FRONTS LOOK TO PUSH ACROSS THE AREA WEDNESDAY AND FRIDAY. WILL HAVE TO SEE HOW MUCH COOLING WILL ARRIVE WITH THE FRONTS SINCE THE COLDEST AIR WILL PUSH MORE EAST THAN SOUTH THROUGH NEXT WEEK. FORECAST STILL LOOKS DRY AS LITTLE IN THE WAY OF MOISTURE CAN RETURN AHEAD OF EACH FRONT. ALSO...BEST LIFT WITH ANY TROUGH PASSAGES WILL BE WELL SOUTH OVER CENTRAL TEXAS FAVORING DRY CONDITIONS HERE AS WELL. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 15 40 10 26 13 / 10 0 0 10 10 TULIA 12 38 10 26 13 / 10 0 0 10 10 PLAINVIEW 14 40 11 27 14 / 10 0 0 10 10 LEVELLAND 15 44 16 29 14 / 10 0 0 10 10 LUBBOCK 16 43 14 28 13 / 10 0 0 10 10 DENVER CITY 18 44 19 29 21 / 10 0 0 10 10 BROWNFIELD 17 44 18 30 16 / 10 0 0 10 10 CHILDRESS 15 38 10 28 15 / 10 0 0 10 10 SPUR 15 42 15 28 16 / 10 0 0 10 10 ASPERMONT 16 40 14 29 18 / 10 0 0 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 9 AM CST SUNDAY FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>041. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 816 PM CST SAT DEC 7 2013 TXZ021>044-090230- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 816 PM CST SAT DEC 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT WINTER WEATHER A WINTER WEATHER ADVISORY HAS BEEN ISSUED THROUGH 9 AM SUNDAY MORNING FOR THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE. LIGHT FREEZING DRIZZLE HAS OVERSPREAD THE REGION AND IS EXPECTED TO CONTINUE OVERNIGHT. THIS WILL CREATE A THIN GLAZE OF ICE THUS INCREASING TRAVEL HAZARDS THROUGH SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
The national radar mosaic for the moment the first event began.
16 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479622, 479624, 479625, 479626, 479631, 479634, 479629, 479630, 479632, 479635, 479636, 479637, 479623, 479627, 479628, 479633.